Alert archive / Illinois / Beach Hazards Statements in 2018
Beach Hazards Statement 5, NWS Chicago, IL
NWS Chicago, IL issued this beach hazards statement at Jun 25, 2018, 3:55 PM CDT for Lake County, Illinois. It took effect at Jun 26, 2018, 6:00 AM CDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Jun 25, 2018, 3:55 PM CDT (20:55 UTC)
- In effect from
- Jun 26, 2018, 6:00 AM CDT
- Expired
- Jun 26, 2018, 4:00 PM CDT
- In force
- 10 hr
- Issued by
- NWS Chicago, IL
County Lake County, IL
The radar
The Chicago radar (KLOT), 85 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.9 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 989 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -61 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
266 WHUS43 KLOT 252055 CFWLOT LAKESHORE HAZARD MESSAGE National Weather Service Chicago IL 355 PM CDT Mon Jun 25 2018 ILZ006-260500- /O.NEW.KLOT.BH.S.0005.180626T1100Z-180626T2100Z/ Lake IL- 355 PM CDT Mon Jun 25 2018 ...BEACH HAZARDS STATEMENT IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY AFTERNOON... The National Weather Service in Chicago has issued a Beach Hazards Statement...which is in effect from Tuesday morning through Tuesday afternoon. * LOCATION...Lake Michigan beaches in Lake County Illinois. * HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED. * FORECAST WAVE HEIGHTS...3 to 5 feet. * STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life threatening waves and currents are expected at the beaches. People visiting the beaches should stay out of the water. Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in sandbars. Rip currents can sweep you into deeper water. Structural currents form along piers where longshore currents and wave action flow into the structure. Structural currents can sweep you into deeper water along the pier structure. Exposed beaches are more likely to experience the most significant wave and current impacts. Impacts at beaches with protective breakwalls or jetties will be subject to the orientation of structures as well as wind and wave direction. && $$ BMD
3 follow-up statements
843 WHUS43 KLOT 260757 CFWLOT LAKESHORE HAZARD MESSAGE National Weather Service Chicago IL 257 AM CDT Tue Jun 26 2018 ILZ006-261600- /O.CON.KLOT.BH.S.0005.180626T1100Z-180626T2100Z/ Lake IL- 257 AM CDT Tue Jun 26 2018 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 6 AM CDT THIS MORNING THROUGH THIS AFTERNOON... * LOCATION...Lake Michigan beaches in Lake County Illinois. * HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED. * FORECAST WAVE HEIGHTS...3 to 5 feet. * STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life threatening waves and currents are expected at the beaches. People visiting the beaches should stay out of the water. Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in sandbars. Rip currents can sweep you into deeper water. Structural currents form along piers where longshore currents and wave action flow into the structure. Structural currents can sweep you into deeper water along the pier structure. Exposed beaches are more likely to experience the most significant wave and current impacts. Impacts at beaches with protective breakwalls or jetties will be subject to the orientation of structures as well as wind and wave direction. && $$ KJB
475 WHUS43 KLOT 261509 CFWLOT LAKESHORE HAZARD MESSAGE National Weather Service Chicago IL 1009 AM CDT Tue Jun 26 2018 ILZ006-262100- /O.CON.KLOT.BH.S.0005.000000T0000Z-180626T2100Z/ Lake IL- 1009 AM CDT Tue Jun 26 2018 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON... * LOCATION...Lake Michigan beaches in Lake County Illinois. * HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED. * FORECAST WAVE HEIGHTS...3 to 5 feet. * STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life threatening waves and currents are expected at the beaches. People visiting the beaches should stay out of the water. Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in sandbars. Rip currents can sweep you into deeper water. Structural currents form along piers where longshore currents and wave action flow into the structure. Structural currents can sweep you into deeper water along the pier structure. Exposed beaches are more likely to experience the most significant wave and current impacts. Impacts at beaches with protective breakwalls or jetties will be subject to the orientation of structures as well as wind and wave direction. && $$
084 WHUS43 KLOT 262113 CFWLOT LAKESHORE HAZARD MESSAGE National Weather Service Chicago IL 413 PM CDT Tue Jun 26 2018 ILZ006-262215- /O.EXP.KLOT.BH.S.0005.000000T0000Z-180626T2100Z/ Lake IL- 413 PM CDT Tue Jun 26 2018 ...BEACH HAZARDS STATEMENT HAS EXPIRED... The risk to swimmers has diminished. $$ Lenning
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this beach hazards statement went out at Jun 25, 3:06 PM CDT, 49 minutes earlier.
Area forecast discussion, Jun 25, 3:06 PM CDT, 49 minutes before
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 306 PM CDT Mon Jun 25 2018 .SHORT TERM... 304 PM CDT Through Tuesday Night... The focus on the first 36 hours of the forecast is on thunderstorms on Tuesday, especially the mid-late afternoon into the evening period where there is a chance of severe weather. The slightly higher severe weather potential is south of I-88. The timing window has sped up slightly from the previous forecast. Flood potential is also there but less due to progressive storm motion. However antecedent very wet conditions certainly warrant at least a slight risk of that. The well-defined mature closed low is presented well on mid- afternoon satellite today, spinning across the Nebraska/Kansas border. The 1008 mb surface low in eastern Nebraska will move very slowly northeast overnight into Tuesday, with an associated warm front only inching northward. Tonight we find ourselves north of this front, with elevated moisture advection gradually increasing on a developing 25 kt 850mb low-level jet. A lead weak short wave may help provide for isolated showers by later this evening in north central Illinois, but the better chance will come in the predawn into Tuesday morning, as an 85 kt upper jet spreads into the area within diffluent flow. While there could be convection or even an MCS further south of our area impeding moisture transport, do expect an arc or two of showers and embedded storms by mid-morning over the CWA. A couple stronger storms are possible especially south as MUCAPE values increase to around 1000 J/kg. As the surface low near 1005 mb reaches north central Iowa by early afternoon, the effective warm front should be entering the southern CWA, potentially diabatically modulated due to ample cloud cover to the north. The surface low will be moving so slow that this effective front will likely not be racing north during the afternoon, which is a key in terms of how much destabilization can occur further north before the next wave of forcing owing to strong height falls moves across. This impacts how far north a surface based convection threat can be realized. Quite a bit of uncertainty on this, and believe the quicker solutions today were responsible for less progression of this northward. Today's 12Z runs of the NAM, GFS, and EC also all hint at a secondary surface low reflection developing near the I-80 corridor of northwest/north central Illinois, which if it were to materialize may assist in focusing a more robust convective threat to the immediate east and south of that. The CAMs that have solutions that far out do depict stronger, longer-lived convection along and south of the I-80/Illinois River region. The synoptic pattern of a closed non-fully occluded low spreading over the area later afternoon is supportive of at least a general severe weather threat in the northern to central Illinois region (depending on the aforementioned and assuming no earlier convective impedance). This event also offers some of the better dynamics we have had in the region this season since the first spring event (May 2nd). This includes 35-40 kt of deep layer shear from mid-afternoon into early evening before it eases and modest veering profiles near the effective warm front at least for a brief period. The southern area (current SPC Slight Risk) is most likely to have the least things go wrong as well as potential for some surface-based supercells or structures able to tap the low-level shear/helicity, at least briefly. So this includes a tornado threat, maybe only briefly not certainly present, as well as damaging winds. Further north will have to be watched with observational trends into Tuesday given the low up to that latitude in Iowa, but hail would be a threat with any deeper storms. Convection that develops should have fairly quick east-northeast prorogation, with what looks like minimal training. Absolute moisture values are high enough for heavy rates, but they look temporary enough that they could keep the flash flooding threat more localized. The storms look to be easing certainly by overnight, but maybe even by 10 pm based on some of the 12 guidance trends. Obviously confidence on temperatures is somewhat low as well based on the earlier mentioned warm front placement. Mid to upper 80s are attainable in the south, while places in the north, especially on the northeast Illinois shore may maintain only mid 70s. MTF && .LONG TERM... Wednesday through Monday... 214 pm...Primary forecast concern is the potential for dangerous heat/humidity Friday and Saturday. Broad/weak low pressure will be pulling away from the area Wednesday morning with lingering showers possible in the morning. Winds will be shifting northwesterly but with a fairly weak gradient by afternoon...a lake breeze is possible especially from downtown Chicago into northwest Indiana. Focus then shifts to a building ridge across the Plains Thursday which then spreads into the region on Friday and Saturday. The models...in particular the gfs...have been in very good agreement with this feature and its timing. There is a slight chance for precip Thursday night ahead of the building ridge but confidence is fairly low and have maintained a mainly dry forecast during this time. As the upper ridge builds across the area Friday...850mb temps are in the +23C to +25C range with 925mb temps in the +27C to +30C range. These temps aloft should easily push sfc temps into the mid 90s and possibly some upper 90s. On top of these already hot temps...dewpoints are expected to be in the mid/upper 70s for much of the area. Thus Friday peak forecast heat index values are now 105-110 for much of the Chicago metro area and then into the 110-115 range for southern and western areas of the cwa. By Saturday...temps aloft cool a few degrees but with overnight lows Friday night into Saturday morning likely in the mid 70s or warmer...a higher starting point may allow highs Saturday to be similar to Friday along with no significant changes to the dewpoints. Forecast heat index values on Saturday still in the 105-110 range. Southwest winds are expected to be strong enough to push the heat all the way to the lake front so no lake cooling is expected Friday or Saturday. In addition...based on the orientation of the ridge...there should be no convection north of the area to send any outflows south down the lake or into the cwa either day. There is some concern for an isolated shower or isolated thunderstorm across the far southeast cwa...likely southeast of I-57 both Friday and Saturday but with a better chance Saturday. If any precip did develop in these areas...not expecting any widespread outflow/cloud cover to affect temps across the larger area...but would have a local cooling affect where they occur. By Sunday...a frontal boundary will be moving across WI and IA... along with a continued chance of isolated precip across the far southeast cwa. Much of the cwa will likely be dry through mid/late afternoon but confidence is low on how these trends will play out so highs only in the upper 80s/lower 90s for now on Sunday. As the models stand now...this frontal boundary will push through the cwa Sunday night or Monday bringing cooler/drier conditions. cms && .CLIMATE... 912 PM CDT Record Temps For the Chicago area... Record High Max Temp June 29: 97F (1954) June 30: 99F (1913, 1953) Record High Min Temp June 29: 80F (1931) June 30: 80F (1931) For the Rockford area... Record High Max Temp June 29: 103F (1931) June 30: 102F (1931) Record High Min Temp June 29: 75F (1931) June 30: 74F (1913, 1931) && .AVIATION... For the 18Z TAFs... 1228 pm...Primary forecast concern is thunderstorm chances and timing late Tuesday morning and again Tuesday afternoon into Tuesday evening. There are two potential rounds of thunderstorms with the first mid/late Tuesday morning. Confidence is low regarding how widespread and intense this activity will be. Current shower with vicinity thunder mention seems on track for now. There could be a 1-2 hour period when tempo thunder is needed in the late morning. A second round of stronger thunderstorms is expected during the time period from mid/late Tuesday afternoon into Tuesday evening but confidence for timing has decreased. Guidance is split between an earlier arrival Tuesday afternoon and a later arrival Tuesday evening. Given that there is some consensus for a late afternoon arrival...opted to include prob mention for the 30 hour ord/mdw tafs. Timing changes can be expected with this time period as it approaches...but medium confidence for thunderstorms near/at the terminals during this time period. Gusty/erratic winds with outflow boundaries will also be possible. Sct/bkn cu will be possible this afternoon with prevailing vfr likely in the 3-4kft range. Low mvfr cigs will be possible Tuesday morning...especially if a prevailing area of showers develop. Ifr/lifr cigs/vis will be possible with any stronger storms Tuesday afternoon/evening. Easterly winds 10-15kts with some higher gusts will continue into this evening when gusts diminish and winds turn a bit more east/ southeast with speeds around 10kts. Winds will turn more southeast Tuesday morning with speeds 10-15kts. Confidence for winds Tuesday afternoon into Tuesday evening is low due to thunderstorm potential. cms && .MARINE... 214 pm...A large area of high pressure over the eastern Great Lakes will move off the New England coast Tuesday while low pressure currently over the central Plains will move across southern Lake Michigan Wednesday morning and to near Lake Ontario Wednesday evening. East/northeast winds between these two systems will turn more southeasterly tonight and increase into the 15-25 kt range as the low approaches. Winds will shift northerly as the low moves east of Lake Michigan Wednesday. A ridge of high pressure will move across the western lakes region Thursday and then southerly winds are expected into the weekend as a series of low pressures move northeast across the Plains. cms && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/NWSCHICAGO WWW.TWITTER.COM/NWSCHICAGO WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Jun 25, 3:38 PM CDT, 17 minutes before
Hazardous Weather Outlook National Weather Service Chicago/Romeoville IL 338 PM CDT Mon Jun 25 2018 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 262045- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-DeKalb-Kane-DuPage-Cook- La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford- Lake IN-Porter-Newton-Jasper-Benton- 338 PM CDT Mon Jun 25 2018 /438 PM EDT Mon Jun 25 2018/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...Tonight. Weather hazards expected... Elevated Thunderstorm Risk overnight. High Swim Risk overnight. DISCUSSION... Some thunderstorms are possible overnight, especially near daybreak. Severe weather is not anticipated prior to daybreak. Some area rivers will remain in flood. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Tuesday... Elevated Severe Thunderstorm Risk. Elevated Flooding Risk. High Swim Risk Wednesday... Limited Thunderstorm Risk. Thursday... Limited Thunderstorm Risk. Limited Excessive Heat Risk. Friday and Saturday... Significant Excessive Heat Risk. Limited Thunderstorm Risk. Sunday... Elevated Thunderstorm Risk. Limited Excessive Heat Risk. DISCUSSION: Scattered thunderstorms are likely Tuesday morning with a few near severe storms possible, especially south of I-80. Localized heavy rain may also occur. Another round of thunderstorms is likely to impact the area from mid-afternoon through the evening on Tuesday. These will have potential to be severe. A risk of damaging winds and possibly a few tornadoes is present along and south of I-80, while a hail and possibly damaging wind risk will be present further north. Given the wet conditions of late and the possibility for more heavy rainfall, localized flash flooding will be possible. Temperatures and humidity levels will be on the increase later in the week. This looks to result in heat indices climbing well into the 90s by Thursday and potentially to dangerous levels of 105 to 110 degrees Friday and Saturday. Dangerous swim conditions are likely along the Lake County Illinois beaches on Tuesday. Several area rivers will remain in flood... with additional rises on rivers possible Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. GENERAL STORM MOTION OF THE DAY: Moving to the east-northeast at 20 mph. LMZ740>745-262045- Winthrop Harbor to Wilmette Harbor- Wilmette Harbor to Northerly Island- Northerly Island to Calumet Harbor-Calumet Harbor to Gary- Gary to Burns Harbor-Burns Harbor to Michigan City- 338 PM CDT Mon Jun 25 2018 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Tonight. Weather hazards expected... Limited Thunderstorm Risk late. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Tuesday... Limited Severe Thunderstorm Risk. Wednesday through Friday... Limited Thunderstorm Risk. Sunday... Limited Thunderstorm Risk. LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-262045- Lake Michigan from Michigan City IN to St. Joseph MI 5 NM offshore to Mid Lake- Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and north of a line from Charlevoix MI to South Fox Island 5 NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to Mid Lake- Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI- Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5 NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5 NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM offshore to Mid Lake- Lake Michigan Holland to Whitehall MI 5 nm off shore to mid- line of lake- Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid Lake- Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to Mid Lake- 338 PM CDT Mon Jun 25 2018 This Hazardous Weather Outlook is for portions of the open waters of Lake Michigan. .DAY ONE...Tonight. Weather hazards expected... Limited Thunderstorm Risk across the south late. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Tuesday... Limited Severe Thunderstorm Risk south. Wednesday through Sunday... Limited Thunderstorm Risk. MTF Visit us at http://weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
Nearby
Beach Hazards Statements in Illinois, 2018Every beach hazards statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.